Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Birmingham, AL

April 6, 2005Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 10:22 PM CDT for Pickens County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 10:22 PM CDT (03:22 UTC)
Expired
Apr 6, 2005, 10:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 5:20 PM CDTTornado WatchSPC8 hr
Apr 6, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 070322
SVRBMX
ALC107-070345-
/O.NEW.KBMX.SV.W.0183.050407T0322Z-050407T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ALICEVILLE

* UNTIL 1045 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALICEVILLE...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARROLLTON...REFORM AND GORDO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3348 8787 3345 8784 3343 8784 3342 8785
      3324 8785 3310 8810 3309 8814 3305 8819
      3319 8832

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:40 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 6, 8:40 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT WED APR 6 2005

MESOSCALE UPDATE...

TIGHT SURFACE PRESSURE GRADIENT HAS SHIFTED EASTWARD OVER WESTERN
ALABAMA.  LIKEWISE...HIGH HELICITY VALUES...350 TO 450 M2/S2...HAVE
SHIFTED EAST TO ALABAMA.  MUCAPE VARIED FROM 250 J/KG OVER EASTERN
ALABAMA TO 1000 J/KG OVER THE SOUTHWEST ALABAMA.  BEST DCAPE WAS
ALSO LOCATED OVER SOUTHWEST ALABAMA.

CAPE IN THE -10C TO -30C ZONE HAS INCREASED TO 200 TO 400
J/KG...WHICH IS RELATIVELY HIGH AND INDICATIVE OF A HAIL THREAT.

RUC MODEL STILL INCREASES SBCAPE OVER WESTERN ALABAMA THROUGH THE
REMAINDER OF THE EVENING...AND ACROSS EASTERN ALABAMA AFTER
MIDNIGHT.  IT ALSO KEEPS THE HELICITY VALUES RELATIVELY HIGH.  IF
THE RUC IS ON THE RIGHT TRACK...SCATTERED CONVECTION COULD INTENSIFY
OVERNIGHT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL ALABAMA UNTIL 7 AM THURSDAY.
TORNADO WATCH IN EFFECT UNTIL 1 AM FOR MOST OF CENTRAL ALABAMA.

&&

03
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Local storm report, Apr 6, 6:51 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             DUNCANVILLE             33.06N 87.41W
04/06/2005  1.00 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED NEAR DUNCANVILLE.

0548 PM     FLASH FLOOD      SULLIGENT               33.89N 88.13W
04/06/2005                   LAMAR              AL   EMERGENCY MNGR

            SOME ROADS FLOODED IN NORTHERN AND SOUTHERN PORTIONS OF
            THE COUNTY. ALSO SOME CREEKS AND STREAMS FLOODING.

0602 PM     TSTM WND DMG     ALICEVILLE              33.13N 88.16W
04/06/2005                   PICKENS            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON 17TH STREET NW NEAR THE
            ALICE MANOR NURSING HOME AREA. PART OF ROOF BLOWN OFF
            HOME IN ALICEVILLE.

&&

JSS
Special weather statement, Apr 6, 7:52 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT WED APR 6 2005

ALZ046-049-050-070145-
BARBOUR-BULLOCK-PIKE-
752 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...BARBOUR AND BULLOCK
COUNTIES UNTIL 845 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOUISVILLE...
LINWOOD...CLIO...BANKS...UNION SPRINGS...CLAYTON...MOUNT ANDREW AND
MIDWAY THROUGH 845 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE GUSTY WINDS...CAPABLE OF
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS...AS WELL AS SMALL HAIL UP TO ONE
HALF INCH IN DIAMETER. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

12/SIRMON
Local storm report, Apr 6, 8:49 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     WIND GUST        6 W SELMA               32.40N 87.14W
04/06/2005  40 MPH           DALLAS             AL   FIRE DEPARTMENT
            TREE DOWN ACROSS OLD MARION JCT RD (CO RD 44).

0715 PM     WIND GUST        7 NE SELMA              32.51N 86.95W
04/06/2005  40 MPH           DALLAS             AL   PUBLIC
            TREE BLOWN DOWN ON A POWER LINE ON CO RD 86 IN THE VALLEY
            GRANDE AREA, NORTH OF THE CITY OF SELMA.

0730 PM     WIND GUST        SELMA                   32.41N 87.03W
04/06/2005  40 MPH           DALLAS             AL   LAW ENFORCEMENT
            POWER LINES DOWN AT MEMORIAL DRIVE AND ELKDALE IN THE
            CITY OF SELMA.

&&

JSS
Local storm report, Apr 6, 9:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     NON-TSTM WND GST 6 E MAPLESVILLE         32.79N 86.78W
04/06/2005  41 MPH           CHILTON            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROADS 15 AND 22 REPORTED BY MEDIA.

0730 PM     NON-TSTM WND GST 6 NW SELMA              32.48N 87.11W
04/06/2005  40 MPH           DALLAS             AL   EMERGENCY MNGR

            TREES DOWN ACROSS COUNTY ROADS 37 AND 843.

&&

JSS
Special weather statement, Apr 6, 10:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT WED APR 6 2005

ALZ022-070345-
PICKENS-
1009 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1045
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COCHRANE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...COCHRANE...
PICKENSVILLE...ALICEVILLE...CARROLLTON...ETHELSVILLE...REFORM AND
GORDO THROUGH 1045 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:15 PM CDTSevere Thunderstorm WarningBMXSumter45 min
Apr 6, 10:31 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 11:05 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
Apr 6, 11:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
Apr 6, 11:31 PM CDTSevere Thunderstorm WarningBMXWalker44 min
Apr 6, 11:51 PM CDTSevere Thunderstorm WarningBMXSumter39 min
Apr 7, 12:00 AM CDTSevere Thunderstorm WarningBMXHale, Marengo45 min
Apr 7, 12:33 AM CDTSevere Thunderstorm WarningBMXLowndes42 min
Apr 7, 1:33 AM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery27 min
Apr 7, 3:49 PM CDTSevere Thunderstorm WarningBMXChilton41 min
Apr 7, 4:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.